North Dakota, 2003Cold in North Dakota, February 13, 2003
February 13, 2003 · NWS BIS · 1 event in 1 county or zone
1 cold/wind chill, as filed by the National Weather Service.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 13, 1:55 AM CST, 12 hours 3 minutes earlier.
Area forecast discussion, Feb 13, 1:55 AM CST, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
155 AM CST THU FEB 13 2003
FOR A STARTING POINT HAVE POPULATED GRIDDED DATA WITH AVN MOS FOR
TEMPERATURES AND LEANED TO NGM MOS FOR CLOUD COVER. THIS DUE TO
THEIR BETTER PERFORMANCE RECENTLY IN THESE RESPECTIVE AREAS.
FORECAST PROBLEM TODAY IS TEMPERATURES. THIS DUE TO BAND OF LOWER
LEVEL CLOUDS OVER THE EASTERN AREAS BRINGING INTO QUESTION THE
AMOUNT OF SUNSHINE TO EXPECT...COUPLED WITH TEMPERATURES STARTING
OUT CONSIDERABLY AHEAD OF WHERE THEY WERE 24 HOURS AGO...AND A FEW
DEGREES OF WARMING AT THE LOWER LEVELS THROUGH THE DAY IN THE WEST.
WILL EXPECT AN INCREASING SOUTHEAST WIND TODAY...TO 20 MPH BY LATE
DAY...TO KEEP THE LOWER LEVELS STIRRED. THESE FACTORS SHOULD RESULT
IN HIGHS BEING THE SAME OR JUST AHEAD OF WEDNESDAYS.
LONGER TERM PROBLEMS ARE WHETHER OR NOT TO INCLUDE FLURRIES FOR
FRIDAY IN THE COLD ADVECTION BEHIND EXITING SURFACE LOW TO THE
SOUTH. FRIDAY WILL BE 10-15 DEGREES COLDER THAN TODAY AND FLURRIES
WILL PROBABLY BE SCATTERED OVER THE AREA...INSIGNIFICANT.
STRONGER ENERGY WORKS THROUGH THE MID LEVEL ROCKY MOUNTAIN RIDGE BY
SATURDAY WITH A BETTER CHANCE FOR SOME MEASURABLE SNOW. AN INCH OR
SO OF SNOW WILL BE POSSIBLE. THE BIGGER CONCERN IS THE WARM
ADVECTION AS THE RIDGE MOVES INTO THE NORTHERN PLAINS ON SUNDAY.
ENOUGH WARMING IS FORECAST BY THE AVN MODEL TO BRING INTO QUESTION
PRECIPITATION TYPE. WE NEED TO BE CAREFUL NOT TO GET TOO SPECIFIC
WITH DETAILS FOUR DAYS OUT...AS THOSE SPECIFICS WOULD MORE THAN
LIKELY CHANGE OVER THE NEXT FEW DAYS. LATEST MODEL RUNS SUPPORT THIS
PHILOSOPHY AS THE BEST CHANCES FOR PRECIPITATION HAVE SHIFTED FROM
MONDAY TO SUNDAY NIGHT WITH THE PASSAGE OF THE RIDGE AXIS AND SHORT
WAVE ENERGY ON ITS HEELS. WITH PASSAGE OF SURFACE LOW TO THE NORTH
ANY AMOUNTS SHOULD BE SMALL...BUT EVEN SMALL AMOUNTS OF FREEZING
RAIN CAUSE TROUBLE.
FRIDAY INTO SATURDAY WILL BE THE COLDEST PERIOD OF THE NEXT 7 DAYS.
.BIS...NONE.
JP MARTIN
Hazardous weather outlook, Feb 13, 5:30 AM CST, 8 hours 28 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
530 AM CST THU FEB 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THERE IS A CHANCE OF SNOW ON SATURDAY...AND SNOW AND RAIN ARE
POSSIBLE LATER SUNDAY INTO MONDAY...BUT ANY AMOUNTS SHOULD BE
INSIGNIFICANT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JP MARTIN
Cold/Wind Chill, Sioux
- When
- February 13, 1:58 PM CST
- Where
- Sioux forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
A young woman died of hperthermia approxiately several days before finding her body in a open field near her home. Time of death is unknown. The young woman was intoxicated when she left her home. Nearby weather reporting stations indicated overnight lows between 10 to 20 below zero prior to finding her body.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, February 13, 2003$100,000 · 2 events
- Winter Storm in New Mexico, February 13 to 23, 20033 events
- Heavy Snow in Colorado, February 13, 20031 event
- Heavy Snow in Arizona, February 13 to 14, 20031 event
- Heavy Rain in California, February 13, 20031 event
- Funnel Cloud in Hawaii, February 13, 20031 event
- Heavy Rain in Hawaii, February 13, 20031 event
- Funnel Cloud in California, February 13, 20031 event
- High Wind in Virginia, February 13, 200360 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340888.